Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 110, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 9, 2021, 5:41 PM MDT for Custer County, Fall River County, Oglala Lakota County, South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2021, 5:41 PM MDT (23:41 UTC)
- Expired
- Jul 9, 2021, 6:09 PM MDT
- In force
- 28 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Custer County, SD, Fall River County, SD, Oglala Lakota County, SD
The radar
The Rapid City radar (KUDX), 71 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:54 PM MDT | HAIL 1 | 12 Ene Buffalo Gap, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 5:33 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 766 J/kg
- Mixed-layer CIN
- -307 J/kg
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
075
WUUS53 KUNR 092341
SVRUNR
SDC033-047-102-100045-
/O.NEW.KUNR.SV.W.0110.210709T2341Z-210710T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
541 PM MDT Fri Jul 9 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Southeastern Custer County in southwestern South Dakota...
Western Oglala Lakota County in southwestern South Dakota...
Northeastern Fall River County in southwestern South Dakota...
* Until 645 PM MDT.
* At 540 PM MDT, a severe thunderstorm was located 5 miles south of
Fairburn, or 17 miles northeast of Hot Springs, moving southeast at
40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Red Shirt Table Overlook, Intersection of Red Shirt and Cuny Table
Roads, Dry Wood Housing and Lonesome Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4356 10341 4366 10336 4369 10322 4348 10237
4313 10271
TIME...MOT...LOC 2340Z 298DEG 37KT 4361 10324
HAIL...1.50IN
WIND...60MPH
$$
Eagan2 follow-up statements
928
WWUS53 KUNR 092349
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
549 PM MDT Fri Jul 9 2021
SDC033-047-102-100045-
/O.CON.KUNR.SV.W.0110.000000T0000Z-210710T0045Z/
Custer SD-Oglala Lakota SD-Fall River SD-
549 PM MDT Fri Jul 9 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN CUSTER...NORTHWESTERN OGLALA LAKOTA AND NORTHEASTERN
FALL RIVER COUNTIES...
At 549 PM MDT, a severe thunderstorm was located 8 miles south of
Fairburn, or 18 miles northeast of Hot Springs, moving southeast at
40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lonesome Valley, Dry Wood Housing, Rockyford, Red Shirt Table
Overlook and Intersection of Red Shirt and Cuny Table Roads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4355 10331 4363 10328 4366 10313 4348 10237
4318 10266
TIME...MOT...LOC 2349Z 298DEG 35KT 4357 10315
HAIL...1.00IN
WIND...60MPH
$$
Eagan136
WWUS53 KUNR 100009
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
609 PM MDT Fri Jul 9 2021
SDC033-047-102-100019-
/O.CAN.KUNR.SV.W.0110.000000T0000Z-210710T0045Z/
Custer SD-Oglala Lakota SD-Fall River SD-
609 PM MDT Fri Jul 9 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUSTER...
NORTHWESTERN OGLALA LAKOTA AND NORTHEASTERN FALL RIVER COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern South Dakota.
LAT...LON 4355 10331 4363 10328 4366 10313 4348 10237
4318 10266
TIME...MOT...LOC 0008Z 298DEG 37KT 4347 10289
$$
EaganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:45 PM MDT, 2 hours 56 minutes earlier.
Area forecast discussion, Jul 9, 2:45 PM MDT, 2 hours 56 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 245 PM MDT Fri Jul 9 2021 .DISCUSSION...(This Evening Through Friday) Issued at 155 PM MDT Fri Jul 9 2021 Upper ridge currently over the area will give way to a shortwave trough dropping southeastward out of Montana, bringing showers and thunderstorms to much of the forecast area tonight into Saturday. At the surface, a deepening region of low pressure is centered over Colorado, producing breezy northeasterly winds and weak low level upslope flow over the forecast area this afternoon. Currently, MLCAPE is highest (around 3000J/KG) along a E-W boundary in Nebraska, decreasing to around 1000-2000J/KG in southwestern South Dakota. Abundant CIN currently remains in place over the forecast area, keeping a cap on any surface based convection. May see a few storms try to develop along the convergence zone over the Black Hills during the rest of the afternoon, but the main activity will develop over northeastern Wyoming during the late afternoon and spread southeastward due to increasing ascent associated the the upper trough. Shear profiles indicate that some severe storms will be possible, with large hail and damaging wind gusts, especially as storms crossing northeastern Wyoming reach the region of strongest (60+kts) of 0-6km bulk shear and instability toward the srn and central Black Hills, extending into far southwestern SD. Convection should become elevated later this evening with strong/isolated severe storms moving east across mainly the southern half of the SD side of the forecast area. On Saturday, the upper trough will continue to move off to the east of the region. However with cyclonic flow and CAA aloft promoting instability expect some showers and thunderstorms over mainly the SD side of the forecast area, drying out by evening as breezy/gusty northerly winds bring in drier air. An upper ridge on Sunday and Monday, will bring mostly dry weather and warm temperatures, then another upper trough will move across the US/Canadian border mid-week bringing increased chances for showers and storms. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 155 PM MDT Fri Jul 9 2021 ISO/SCT TSRA are expected to develop and move over the region late afternoon and evening. Any overhead storms may bring localized IFR/LIFR conditions, along with a threat for large hail and damaging winds. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Dye
Hazardous weather outlook, Jul 9, 5:31 AM MDT, 12 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 531 AM MDT Fri Jul 9 2021 SDZ012-013-024>032-041>044-046-047-049-072>074-WYZ054>058-071- 101300- Butte-Northern Meade Co Plains-Northern Black Hills- Northern Foot Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 531 AM MDT Fri Jul 9 2021 /631 AM CDT Fri Jul 9 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will again be possible this afternoon and evening. Some of these storms could be severe, with very large hail and damaging winds the primary threats. The main area of concern is from northeastern WY southeastward through south central SD. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms will be possible Saturday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-014-101300- Harding-Perkins-Ziebach- 531 AM MDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of northwestern South Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will again be possible this afternoon and evening. However, severe weather is not anticipated over far northwestern SD at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms will be possible Saturday. Severe weather is not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 9, 3:41 PM MDT, 2 hours before
Special Weather Statement National Weather Service Rapid City SD 341 PM MDT Fri Jul 9 2021 SDZ028-092215- Central Black Hills SD- 341 PM MDT Fri Jul 9 2021 ...STRONG THUNDERSTORM OVER WEST CENTRAL PENNINGTON COUNTY... At 340 PM MDT, Doppler radar was tracking a strong thunderstorm over Mystic, or 10 miles northwest of Hill City, moving southeast at 25 mph. Pea to penny size hail will be possible with this storm. Locations impacted include... Johnson Siding, Silver City, Rochford, Mystic, Pactola Reservoir, Sheridan Lake and Deerfield Reservoir. LAT...LON 4403 10379 4414 10374 4411 10337 4391 10349 TIME...MOT...LOC 2140Z 299DEG 23KT 4407 10367 Eagan
Special weather statement, Jul 9, 4:10 PM MDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Rapid City SD 410 PM MDT Fri Jul 9 2021 SDZ026-028>031-074-092245- Custer Co Plains SD-Hermosa Foot Hills SD-Pennington Co Plains SD- Central Black Hills SD-Southern Black Hills SD-Rapid City SD- 410 PM MDT Fri Jul 9 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER AND SOUTH CENTRAL PENNINGTON COUNTIES... At 410 PM MDT, Doppler radar was tracking a strong thunderstorm over Rockerville, or 9 miles east of Hill City, moving southeast at 40 mph. Pea to penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southwestern Rapid City, Hermosa, Keystone, Hisega, Hayward, Rockerville, Keystone Wye, Bear Country, Hart Ranch, Thompson Butte, Sheridan Lake, Black Gap, Reptile Gardens and Mount Rushmore National Memorial. LAT...LON 4393 10351 4406 10341 4393 10295 4368 10315 TIME...MOT...LOC 2210Z 301DEG 33KT 4396 10338 Eagan
Special weather statement, Jul 9, 4:30 PM MDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Rapid City SD 430 PM MDT Fri Jul 9 2021 SDZ028-029-092245- Central Black Hills SD-Southern Black Hills SD- 430 PM MDT Fri Jul 9 2021 ...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER AND SOUTHWESTERN PENNINGTON COUNTIES... At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles southeast of Deerfield Reservoir, or 10 miles west of Hill City, moving east at 40 mph. Pea to nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hill City, Deerfield, Deerfield Reservoir, Crazy Horse Memorial, Bear Mountain Lookout and Medicine Mountain. LAT...LON 4388 10396 4406 10391 4406 10350 4380 10359 TIME...MOT...LOC 2229Z 276DEG 33KT 4397 10377 Eagan
Special weather statement, Jul 9, 4:47 PM MDT, 54 minutes before
Special Weather Statement National Weather Service Rapid City SD 447 PM MDT Fri Jul 9 2021 SDZ028-029-092315- Central Black Hills SD-Southern Black Hills SD- 447 PM MDT Fri Jul 9 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL CUSTER AND SOUTHWESTERN PENNINGTON COUNTIES... At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles northwest of Bear Mountain Lookout, or 10 miles west of Hill City, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Custer, Hill City, Mount Rushmore National Memorial, Keystone Wye, Stockade Lake, Crazy Horse Memorial, Sylvan Lake, Medicine Mountain, Sheridan Lake, Bear Mountain Lookout, Mount Coolidge, Black Elk Peak, Horse Thief Lake, Palmer Gulch Resort and northwestern Custer State Park. LAT...LON 4383 10389 4398 10386 4398 10343 4372 10348 TIME...MOT...LOC 2247Z 274DEG 30KT 4392 10378 Eagan
Special weather statement, Jul 9, 5:28 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Rapid City SD
528 PM MDT Fri Jul 9 2021
SDZ027-029-030-041-074-100000-
Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Southern Black Hills SD-
528 PM MDT Fri Jul 9 2021
...STRONG THUNDERSTORM OVER CENTRAL CUSTER AND NORTHEASTERN FALL
RIVER COUNTIES...
At 528 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Custer State Park, or 12 miles southeast of Custer,
moving southeast at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Buffalo Gap, Fairburn, Wind Cave National Park, Blue Bell, Custer
State Park, Legion Lake, Buffalo Corrals and State Game Lodge.
LAT...LON 4363 10358 4379 10344 4361 10300 4360 10300
4337 10321
TIME...MOT...LOC 2328Z 304DEG 35KT 4366 10339
EaganThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 6:14 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Jackson, Oglala Lakota, Pennington | 61 min |
| Jul 8, 6:39 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 66 min |
| Jul 8, 6:58 PM MDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 47 min |
| Jul 8, 7:10 PM MDT | Severe Thunderstorm Warning | UNR | Bennett, Jackson, Oglala Lakota | 65 min |
| Jul 8, 7:42 PM MDT | Severe Thunderstorm Warning | UNR | Perkins, Ziebach | 63 min |
| Jul 8, 7:43 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 62 min |
| Jul 8, 8:11 PM MDT | Special Weather Statement | UNR | Bennett | 34 min |
| Jul 8, 8:32 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 58 min |
| Jul 8, 8:34 PM MDT | Severe Thunderstorm Warning | UNR | Meade, Perkins, Ziebach | 56 min |
| Jul 8, 9:28 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Ziebach | 62 min |
| Jul 8, 9:30 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 24 min |
| Jul 8, 10:25 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Mellette | 65 min |
| Jul 8, 11:20 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 40 min |
| Jul 8, 11:56 PM MDT | Special Weather Statement | UNR | Tripp | 49 min |
| Jul 9, 3:41 PM MDT | Special Weather Statement | UNR | Custer | 34 min |
| Jul 9, 3:57 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 12 min |
| Jul 9, 4:10 PM MDT | Special Weather Statement | UNR | Custer | 35 min |
| Jul 9, 4:30 PM MDT | Special Weather Statement | UNR | Custer | 15 min |
| Jul 9, 4:47 PM MDT | Special Weather Statement | UNR | Custer | 28 min |
| Jul 9, 5:28 PM MDT | Special Weather Statement | UNR | Custer | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.